## 2024 "NIH Annual AA and NHPI Health Research Conference"

Host: NIH AA and NHPI Health Scientific Interest Group

**Sponsor: National Cancer Institute, NIH** 

(Commemorating AANHPI May Heritage Month)

**Event website and registration** 

May 13-14, 2024 Virtual

# **Agenda**

#### The PURPOSE:

(1) celebrate and educate the AANHPI heritage, (2) highlight achievements in AA and NHPI health research and of AA and NHPI scientists, and (3) discuss AANHPI health research needs.

#### The THEME:

Strengthening AA and NHPI Health Research and Wellbeing

\*

## Day 1: May 13, 2024 (9am-1pm EST)

9:00 AM - 9:05 AM Welcome and Overview of the Workshop

Dan Xi, PhD, NCI, NIH, Event Chair

9:05 AM - 9:30 AM NIH Leadership Opening Remarks

- Lawrence Tabak, DDS., PhD., Principal Deputy Director, NIH
- Douglas Lowy, MD., Principal Deputy Director, NCI
- Eliseo Pérez-Stable, MD, Director, NIMHD
- Maryland Pao, MD, Clinical Director, NIMH
- Jean Shin, PhD, Deputy Director, NIH OD, COSWD

9:30 AM - 9:50 AM Keynote: "Targeted Therapy for Neuroblastoma"

Nina Schor, MD, PhD, Deputy Director for Intramural Research, NIH

<sup>\*</sup>Presentations are 15 min each, keynote lecture 20 min.

9:50 AM - 10:15 AM NIH Rep. Judy Chu AANHPI Mental Health Annual Lecture:

"Invisible No More: Charting a course for suicide prevention

for Asian American youth"

Anna Lau, PhD, University of California, Los Angeles

10: 15 AM - 10:20 AM White House and WHIAANHPI

"A Special Video Message: The White House Celebrates Asian American,

Native Hawaiian, and Pacific Islander Heritage Month 2024"

10:20 AM - 10:25 AM Break (5 min)

10:25 AM - 11:40 AM Session 1: Mental Health and Wellbeing

(Moderator: Serena Chu, PhD, NIMH, NIH)

1) "Mental and Sleep Health among AANHPI Young People: Strengths and Disparities"

Tiffany Yip, PhD, Fordham University

2) "Wasting Talent is a Health Issue: Asian Americans and Leadership"

Debra Kawahara, PhD, Alliant International University

3) "Making the Invisible Visible: Reducing Disparities via Personally Relevant" Interventions

Gordon Nagayama Hall, PhD, University of Oregon

4) "Molecular Basis of Alcohol Action in the Brain"

Wei Lu, PhD, NINDS, NIH

11:40 AM - 11:45 AM Break (5 min)

11:45 AM - 12:45 PM Session 2 (part 1): Cancer (pre-recordings)

(Moderator: Ramesh Vemuri, PhD, NIA, NIH)

- 1) "To improve Asian American women's breast cancer survivorship experience" Eun-Ok Im, PhD, MPH, RN, The University of Texas at Austin
- 2) "Combating Structural Racism in Health Data Reporting to Achieve Health Equity for Native Hawaiians and Other Pacific Islanders"

  Kekoa Taparra, MD, PhD, Stanford University
- 3) "AANHPI and radiation oncology: Access to care and new technology" James Yu. MD, PhD, Yale University

12:45 PM Day 1 Adjourn

## Day 2: May 14, 2024 (9am-5pm EST)

9:00 AM - 9:05 AM Recap Day 1 Summary and NIH <u>AANHPI RFI Executive Summary Report</u>

Dan Xi, PhD, NCI, NIH

9:05 AM - 10:00 AM Session 2 (part 2): Cancer

(Moderator: Dan Xi, PhD, NCI, NIH)

1) "Traditional Asian Therapies, Acupuncture and Yoga, as Novel Treatments for Breast Cancer Survivors' Symptoms"

Ting Bao, MD, Dana-Farber Cancer Institute

2) "Text Messaging and Community Health Worker Navigation Support for Smoking Cessation and Lung Cancer Screening Uptake in Chinese and Korean immigrants"

Kuang-Yi Wen, PhD, Thomas Jefferson University

3) "Atezolizumab as a Treatment for Alveolar Soft Part Sarcoma" Alice Chen, MD, NCI, NIH

### 10:00 AM - 10:05 AM Break (5 min)

10:05 AM - 10:50 AM Session 3: APAOC's Efforts to Address Disparities and Champion Community Engagement in AANHPI Youth Mental Health

- 1) CDR Nancy Tian, PhD, PMP, CSM, FDA, HHS
- 2) LCDR Miaka Huynh, PharmD, BC-ADM, BCACP, FDA, HHS
- 3) LCDR Truong-Vinh Phung, PharmD, FDA, HHS

#### 10:50 AM - 10:55 AM Break (5 min)

10:55 AM - 11:05 AM White House Initiative on Women's Health Research

Xenia T. Tigno, PhD, ORWH, NIH

11:05 AM - 11:25 AM Keynote:

"Stem Cells & Genomics: From Precision Medicine to Clinical Trials in Dish" Joseph Wu, MD, PhD, Stanford University

11:25 AM - 11:30 AM Break (5 min)

11:30 AM - 12:30 PM Session 4: Disparities in health outcomes among AA and NHPI

populations

(Moderators: Jacqueline B. Vo, PhD, RN, MPH, NCI, NIH & Jaimie Z. Shing, PhD, MPH, NCI, NIH)

1) "Cancer mortality rates among Native Hawaiian and Pacific Islanders compared to Asian Americans in the U.S., 2018-2020"

Meredith Shiels, PhD, NCI, NIH

2) "Postcolonial and Intergenerational Trauma in AA and NHPI Migrant Communities"

Shamaila Khan, PhD, Boston University

3) "Investigating the multilevel drivers of cancer disparities among Asian American, Native Hawaiian and Pacific Islander populations" Salma Shariff Marco, PhD, University of California San Francisco

### 12:30 PM - 1:00 PM Lunch Break (30 min)

#### 1:00 PM - 2:20 PM

Session 5: Community-engaged participatory research in AANHPI populations

(Moderators: Jongeun Rhee, ScD, NCI, NIH & Jacqueline B. Vo, PhD, RN, MPH, NCI, NIH)

- 1) "Pūpūkahi i holomua: Sharing of data stories and lessons learned based on Indigenous Research Methodologies with and for Kānaka 'Ōiwi" Mapuana Antonio, DrPH, University of Hawai'i at Mānoa
- 2) "Stressors, Discrimination, and Sleep Health among Asian Americans" Sunmin Lee, ScD, University of California Irvine
- 3) "Community-Engaged Participatory Action Research for Improving Asian American Health"

Lan Doan, PhD, New York University

4) "Furthering Asian Health Equity through Community-Engaged, Translational Research in Greater Boston, MA"

MyDzung Chu, PhD, Tufts University Grace S. Su, LICSW, Boston Chinatown Neighborhood Center

### 2:20 PM - 2:30 PM Break (10 min)

#### 2:30 PM - 3:45 PM

Session 6: Engaging AANHPI Communities and Researchers in the All of

**Us Research Program** 

(Moderator: Minnky Lee, PhD)

- 1) Karriem S. Watson, DHSc, MS, MPH
- 2) Minnkyong Lee, PhD.
- 3) Jessica Lee
- 4) Amy Zhao, Medical Student
- 5) Daniel Moretti, MSc
- 6) Ian F. Tapu, JD.

#### 3:45 PM - 3:50 PM Break (5 min)

3:50 PM - 5:00 PM Session 7: NIH AANHPI RFI (NOT-CA-22-047) AANHPI RFI Executive

**Summary Report Discussion and AANHPI Research Recommendation** 

**Priorities Panel Discussion** 

(Moderators: Dan Xi, PhD, NCI, NIH, Anil Wali, PhD, NCI, NIH, and Yuan

Luo, PhD, NIA, NIH)

Trans-NIH AANHPI Research Working Group, NIH staff, Invited Panelists,

Speakers and Public.

5:00 PM Day 2 Adjourn

## **Conference Planning Committee:**

<u>NIH:</u> Dan Xi, PhD (NCI); Serena Chu, PhD (NIMH); Sheila L. James (NIH OD, All of Us); Paul Liu, MD, PhD (NHGRI); Yuan Lou, PhD (NIA); Jongeun Rhee, ScD, MS (NCI); Jaimie Shing, PhD (NCI); Ramesh Vemuri, PhD (NIA); Jacqueline B. Vo, PhD, RN, MPH (NCI); Anil Wali, PhD (NCI); Yihong Ye, PhD (NIDDK)

HHS: LCDR Ruby Leong, PharmD, BCOP, FDA, HHS (APAOC); Maria Paz Carlos, PhD, MBA (HRSA)

## **Participate NIH ICs and Other Agencies**

<u>NIH</u>: NCI; NIH OD, OIR; NIH OD, All of Us; NIH OD, COSWD; NIH OD, ORWH; NHGRI; NHLBI; NIA; NIDDK; NIMH; NIMHD; NINDS

HHS: Asian Pacific American Officers Committee of the U.S. Public Health Service; HRSA

White House and WHIAANHPI

## **Conference Contacts:**

Dan Xi, PhD, NCI; Conference Planning Chair at xida@mail.nih.gov

NCI AV Support Staff: Jake Powers at jacob.powers2@nih.gov . Phone: 240-276-6521